The Hessian Riemannian flow and Newton's method for effective Hamiltonians and Mather measures

Diogo A. Gomes, Xianjin Yang

Research output: Contribution to journalArticlepeer-review

Abstract

Effective Hamiltonians arise in several problems, including homogenization of Hamilton-Jacobi equations, nonlinear control systems, Hamiltonian dynamics, and Aubry-Mather theory. In Aubry-Mather theory, related objects, Mather measures, are also of great importance. Here, we combine ideas from mean-field games with the Hessian Riemannian flow to compute effective Hamiltonians and Mather measures simultaneously. We prove the convergence of the Hessian Riemannian flow in the continuous setting. For the discrete case, we give both the existence and the convergence of the Hessian Riemannian flow. In addition, we explore a variant of Newton's method that greatly improves the performance of the Hessian Riemannian flow. In our numerical experiments, we see that our algorithms preserve the non-negativity of Mather measures and are more stable than related methods in problems that are close to singular. Furthermore, our method also provides a way to approximate stationary MFGs.
Original languageEnglish (US)
Pages (from-to)1883-1915
Number of pages33
JournalESAIM: Mathematical Modelling and Numerical Analysis
Volume54
Issue number6
DOIs
StatePublished - May 12 2020

Fingerprint

Dive into the research topics of 'The Hessian Riemannian flow and Newton's method for effective Hamiltonians and Mather measures'. Together they form a unique fingerprint.

Cite this